Translator Disclaimer
November 2008 Spectral gaps in Wasserstein distances and the 2D stochastic Navier–Stokes equations
Martin Hairer, Jonathan C. Mattingly
Ann. Probab. 36(6): 2050-2091 (November 2008). DOI: 10.1214/08-AOP392

Abstract

We develop a general method to prove the existence of spectral gaps for Markov semigroups on Banach spaces. Unlike most previous work, the type of norm we consider for this analysis is neither a weighted supremum norm nor an Łp-type norm, but involves the derivative of the observable as well and hence can be seen as a type of 1-Wasserstein distance. This turns out to be a suitable approach for infinite-dimensional spaces where the usual Harris or Doeblin conditions, which are geared toward total variation convergence, often fail to hold. In the first part of this paper, we consider semigroups that have uniform behavior which one can view as the analog of Doeblin’s condition. We then proceed to study situations where the behavior is not so uniform, but the system has a suitable Lyapunov structure, leading to a type of Harris condition. We finally show that the latter condition is satisfied by the two-dimensional stochastic Navier–Stokes equations, even in situations where the forcing is extremely degenerate. Using the convergence result, we show that the stochastic Navier–Stokes equations’ invariant measures depend continuously on the viscosity and the structure of the forcing.

Citation

Download Citation

Martin Hairer. Jonathan C. Mattingly. "Spectral gaps in Wasserstein distances and the 2D stochastic Navier–Stokes equations." Ann. Probab. 36 (6) 2050 - 2091, November 2008. https://doi.org/10.1214/08-AOP392

Information

Published: November 2008
First available in Project Euclid: 19 December 2008

zbMATH: 1173.37005
MathSciNet: MR2478676
Digital Object Identifier: 10.1214/08-AOP392

Subjects:
Primary: 37A25, 37A30, 60H15

Rights: Copyright © 2008 Institute of Mathematical Statistics

JOURNAL ARTICLE
42 PAGES


SHARE
Vol.36 • No. 6 • November 2008
Back to Top